Hail, Defiance
- When
- May 9, 10:02 PM EST
- Where
- Defiance County, Defiance
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.283, -84.350
6 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at May 9, 3:20 PM EST, 6 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 320 PM EST FRI MAY 9 2003 FORECAST PROBLEMS CONTINUE TO BE THUNDERSTORM CHANCES THROUGH SATURDAY NIGHT. WARM FRONT IS FINALLY BEGINNING TO LIFT NORTH AS LOW CLOUDS HAVE MIXED AND SOUTHWEST FLOW IS MIXING DOWN TO SURFACE. IMPRESSIVE TEMPERATURE DISCONTINUITY ACROSS BOUNDARY WITH MID 80S SOUTH AND MID 60S NORTH. THIS FRONT NOW EXPECTED TO LIFT NORTH INTO NORTHERN CWA THIS EVENING. STILL A QUESTION OF ANY THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND EVENING BEFORE NEXT SHORTWAVE AND MCS DEVELOPMENT OVERNIGHT. ATMOSPHERE IS HIGHLY UNSTABLE NEAR AND SOUTH OF BOUNDARY BUT STRONG CAP AND LACK OF UPPER SUPPORT HAS KEPT TSRA FROM FORMING. WL CONT CHC POPS THIS EVENING TO ACCOUNT FOR POTENTIAL. DUE TO AMOUNT OF INSTABILITY...SEVERE THREAT WOULD BE HIGH WITH ANY TSRA SOUTH OF FRONT. INSTABILITY DROPS OVERNIGHT WITH LOSS OF HEATING BUT STILL UNSTABLE ATMOSPHERE IN PLACE. SHORTWAVE WILL MOVE OUT OF PLAINS AND INTO GREAT LAKES...OHIO VALLEY. MODELS VARY ON MOVEMENT AND POTENTIAL MCS DEVELOPMENT. AVN SUFFERING FROM LARGE CONVECTIVE FEEDBACK AND ETA POTENTIALLY MORE REPRESENTATIVE. BEST LOW LEVEL FORCING FROM JET WILL BE TO OUR SOUTH WITH NOSE NUDGING INTO SRN CWA. SINCE THIS AREA HAS BEEN WORKED OVER AND IS SATURATED...AND HAS BEST CHANCE FOR HEAVY RAIN TONIGHT...COLLABORATED WITH SURROUNDING OFFICES AND WL GO WITH FLOOD WATCH INTO SATURDAY. HEAVIEST RAIN POTENTIAL WOULD BE LATE TONIGHT AND INTO SATURDAY MORNING ACROSS THIS AREA. ETA WANTS TO LIFT AREA NORTH WITH APCHG WARM FRONT. SINCE NORTHERN AREA IN QUESTION FOR HEAVY RAIN HAVE DECIDED TO HOLD OFF ON WATCH THERE...BUT WATCH COULD BE MOVED NORTH TONIGHT IF CONVECTION MOVES FARTHER NORTH. FFG RATHER LOW WITH 1HR AMOUNTS AROUND .5 INCHES AND 3 HR CLOSER TO 1.5 INCH. SATURDAY AFTERNOON TEMPS AND CONVECTION WILL DEPEND ON AMOUNT OF CLEARING AND WHERE REMNANTS OF MCS MOVE IN THE MORNING. WILL CONTINUE CONSERVATIVE APPROACH WITH TEMPS AND LEAVE THUNDERSTORMS IN ALL DAY WITH NO TIMING. POTENT FRONT MOVES ACROSS REGION SATURDAY NIGHT WITH INSTABILITY AND STRONG DYNAMICS. GOOD CHANCES FOR SQUALL LINE WITH DAMAGING WINDS AHEAD OF FRONT. WILL HAVE SEVERE WORDING SAT NIGHT AS WELL. HEAVY RAIN STILL A CONCERN BUT DECIDED NOT TO EXTEND WATCH INTO THIRD PERIOD AS WE MAY HAVE MORE FLOOD WARNINGS UP FROM MCS. COOL DOWN SUNDAY COULD CERTAINLY BE MUCH COOLER THAN CURRENT FORECAST IF CLOUDS HANG IN. THIS WILL BE LOOKED INTO MORE CLOSELY WITH LATER ISSUANCES. FORECAST DISCUSSION FOR MONDAY NIGHT THROUGH FRIDAY... ON MONDAY A LOW IN SOUTHEASTERN CANADA WILL BE MOVING AWAY FROM OUR COUNTY WARNING AREA AS HIGH PRESSURE MOVES IN FOR TUESDAY AND WEDNESDAY. THE GEM AGREES WITH THE MRF UP TO THIS POINT AND THE GFS DOES FOR THE MOST PART. FOR THURSDAY THE MRF HAS A SHORTWAVE MOVE SOUTHEASTWARD FROM NORTHWESTERN ILLINOIS TO SOUTHEASTERN INDIANA BUT THE GEM HAS HIGH PRESSURE OVER US AND THE GFS MOVES A LOW TO OUR WEST AND A WARM FRONT INTO INDIANA. THEN FOR FRIDAY THE MRF AND GEM BOTH HAVE HIGH PRESSURE OVER US BUT THE GFS MOVES ITS LOW THROUGH INDIANA. SO...WILL LEAVE THIS TIME PERIOD IS LOOKING DRY AND WITH THE MODEL UNCERTAINTY FOR THURSDAY WILL LEAVE THURSDAY DRY FOR NOW. DIDNT CHANGE ANY MAX/MIN TEMPS. .IWX... IN...FLOOD WATCH FOR TONIGHT AND SATURDAY FOR ZONES INZ013... INZ015>018...INZ020...INZ022>027...INZ032>034. MI...NONE. OH...FLOOD WATCH FOR TONIGHT AND SATURDAY FOR ZONES OHZ015>016... OHZ024>025. LASHLEY/LOTHAMER
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-101030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 620 AM EST FRI MAY 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE... THUNDERSTORMS WILL DIMINISH ACROSS THE AREA THIS MORNING. HEAVY RAINFALL FROM THESE STORMS WILL LEAVE PONDING OF WATER ON ROADWAYS AND CAUSE SOME SMALL STREAMS TO FLOOD...ESPECIALLY SOUTH OF A MONTICELLO TO FORT WAYNE TO OTTAWA LINE. THE AIRMASS OVER THE AREA WILL BECOME VERY UNSTABLE THIS AFTERNOON. SOME THUNDERSTORMS MAY DEVELOP OVER THE AREA AGAIN THIS AFTERNOON AND THIS EVENING. IF THUNDERSTORMS DO DEVELOP... THEY COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. MORE THUNDERSTORMS MAY MOVE INTO THE AREA LATE TONIGHT IN RESPONSE TO A DEVELOPING LOW PRESSURE SYSTEM OVER THE SOUTHERN PLAINS. .DAYS TWO THROUGH SEVEN... THE SOUTHERN PLAINS LOW WILL MOVE NORTHEAST TO NORTHERN WISCONSIN BY SUNDAY MORNING. SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AS THE WARM FRONT ASSOCIATED WITH THIS SYSTEM MOVES NORTHEAST ACROSS THE AREA. SEVERE STORMS ARE POSSIBLE AGAIN SATURDAY NIGHT AS THE COLD FRONT ASSOCIATED WITH THIS SYSTEM MOVES EAST ACROSS THE AREA. LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE POSSIBLE WITH THE THUNDERSTORMS SATURDAY AND SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON... TONIGHT... SATURDAY... AND SATURDAY NIGHT. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX JT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0933 PM EST FRI MAY 09 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0922 PM COLUMBIA CITY IN 1.75 IN HAIL
05/09/03 WHITLEY REPORTED BY EMERGENCY
MANAGMENT
WAMSLEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0944 PM EST FRI MAY 09 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0937 PM COLUMBIA CITY IN 1.75 IN HAIL
05/09/03 WHITLEY REPORTED BY AMATEUR RADIO
0939 PM 2 N COLUMBIA CITY IN 4.25 IN HAIL
05/09/03 WHITLEY REPORTED BY PUBLIC
WAMSLEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0948 PM EST FRI MAY 09 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0944 PM 2 SW LAGRANGE IN 1.50 IN HAIL
05/09/03 LAGRANGE REPORTED BY PUBLIC
WAMSLEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0950 PM EST FRI MAY 09 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0942 PM 5 W COLUMBIA CITY IN 4.25 IN HAIL
05/09/03 WHITLEY REPORTED BY AMATEUR RADIO
WAMSLEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0953 PM EST FRI MAY 09 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0925 PM SOUTH WHITLEY IN 70 MPH WIND GUST
05/09/03 WHITLEY EMERGENCY MANAGER REPORTED
60-70 MPH WINDS
WAMSLEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0958 PM EST FRI MAY 09 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0953 PM 10 NW LAGRANGE IN 1.00 IN HAIL
05/09/03 LAGRANGE PUBLIC REPORTED
WAMSLEYThe Northern Indiana radar (KIWX), 113 km away, was scanning. The volume nearest the first event began at 03:01 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351705, 5351706, 5351707, 5351708, 5351709, 5351710.